Alert archive / Kansas / Flash Flood Warnings in 2013

Flash Flood Warning 10, NWS Wichita, KS

August 4, 20134 counties in Kansas

NWS Wichita, KS issued this flash flood warning at Aug 4, 2013, 11:08 AM CDT for 4 counties in Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2013, 11:08 AM CDT (16:08 UTC)
Expired
Aug 4, 2013, 3:00 PM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Harvey County, KS, McPherson County, KS, Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 87 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

729 
WGUS53 KICT 041608
FFWICT
KSC079-113-155-159-042000-
/O.NEW.KICT.FF.W.0010.130804T1608Z-130804T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1108 AM CDT SUN AUG 4 2013

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
  RICE COUNTY IN CENTRAL KANSAS...
  SOUTHWESTERN MCPHERSON COUNTY IN CENTRAL KANSAS...
  WESTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 300 PM CDT.

* AT 1100 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING ALONG COW CREEK AND ITS TRIBUTARIES.  EVACUATIONS WERE 
REPORTED ALONG IT AS WELL.  PERSONS WITH INTERESTS ALONG COW CREEK 
AND ITS TRIBUTARIES SHOULD BE PREPARED FOR RAPIDLY RISING WATER AND 
STAY TUNED FOR THE LATEST INFORMATION.  THIS WARNING REPLACES THE 
PREVIOUS FLASH FLOOD WARNING FOR RICE...RENO...MCPHERSON...AND 
HARVEY COUNTIES.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BUHLER...BURRTON...CHASE...HALSTEAD...HUTCHINSON...INMAN...LITTLE
  RIVER...LYONS...MOUNDRIDGE...NICKERSON...SILICA...SOUTH
  HUTCHINSON...STERLING...WILLOWBROOK...HUTCHINSON AIRPORT...YODER.

THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 43 AND 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3829 9833 3833 9846 3851 9847 3851 9816
      3834 9792 3822 9744 3792 9744 3793 9807

$$

COOK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 6:38 AM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 4, 6:38 AM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
638 AM CDT SUN AUG 4 2013

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 249 AM CDT SUN AUG 4 2013

TODAY-TONIGHT: ONGOING MESOSCALE CONVECTIVE SYSTEM (MCS) CONTINUES
TO BRING COPIOUS AMOUNTS OF RAINFALL TO MOST OF CEN AND SOUTH CEN KS
AT THIS TIME. LOW LEVEL MOISTURE TRANSPORT CONTINUES TO FEED INTO
THE WRN SIDE OF THIS COMPLEX...WHICH WILL KEEP BACK BUILDING OF THE
SHOWERS GOING AT LEAST UNTIL THE LATE MORNING HOURS.  WIDESPREAD
FLOODING IS ONGOING SO WILL KEEP FOOD WATCH GOING WITH LOTS OF RIVER
FLOODING EXPECTED LATER TODAY.

NOT TOO CONFIDENT IN HOW THE THE EVENING AND OVERNIGHT FORECAST WILL
WORK OUT...AS MORNING CONVECTION/OUTFLOW BOUNDARIES AND MESO-HIGH
ASSOCIATED WITH IT WILL PLAY A HUGE ROLE WHERE CONVECTION WILL
REDEVELOP THIS EVENING.  GFS SEEMS TO BE HANDLING THE ELEVATED
NOCTURNAL CONVECTION THE BEST...SO WILL USE IT FOR THE BASIS FOR THE
FORECAST. GFS SHOWS 850-700H WARM ADVECTION/MOISTURE TRANSPORT
INCREASING ACROSS WRN SECTIONS OF THE FORECAST AREA THIS
EVENING...POINTING INTO CEN KS.  AS TONIGHT PROGRESSES...THIS
MOISTURE TRANSPORT LOOKS TO SHIFT NE INTO NE KS LATE TNGT OR EARLY
ON MON. SO THINKING BULK OF CONVECTION CHANCES TNGT WILL BE TO THE
NORTHEAST OF THE FORECAST AREA. SO CONFIDENCE IN HEAVY RAINFALL AND
POSSIBLE FLOODING ACROSS THE FORECAST AREA IS LOW. SO WILL NOT
EXTEND THE FLOOD WATCH INTO MON GIVEN THE PROGRESSIVE NATURE OF THE
CONVECTION EXPECTED.

MON-TUE: CONFIDENCE IN HOW THE BEGINNING OF THE WEEK WILL PLAY OUT
IS LOW AS WELL. AS WARMER AIR ALOFT BEGINS TO PUSH INTO THE
AREA...WHICH WILL KEEP MOST OF THE CONVECTIVE CHANCES CAPPED ACROSS
SOUTH CEN KS. 850-700H MOISTURE TRANSPORT ALSO LOOKS TO PUSH FURTHER
NORTH AS WELL...WHICH WILL KEEP MOST OF THE NOCTURNAL STORM CHANCES
ALONG OR NORTH OF INTERSTATE 70 ACROSS NRN KS/SRN NEB. SO WILL KEEP
LOW POPS IN FOR NOW...BUT MOST PLACES MAY REMAIN DRY ON MON/TUE. THE
WARMER AIR AND SW FLOW WILL ALSO LEAD TO TEMPS CLIMBING SLIGHTLY
ABOVE SEASONAL NORMALS FOR THIS TIME FRAME AS WELL.

KETCHAM

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 249 AM CDT SUN AUG 4 2013

TUE NIGHT-WED: A SHORTWAVE IN THE NRN PLAINS WILL PUSH ANOTHER
FRONTAL BACK ACROSS THE AREA TUE NIGHT INTO WED.  THIS WILL LEAD TO
RENEWED CHANCE OF WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE
AREA LATE TUE NIGHT INTO WED...AS THE BOUNDARY STALLS ACROSS SRN KS.

THU-FRI: MEDIUM RANGE MODELS A LITTLE UNCERTAIN ON PLACEMENT OF
THE MAIN SYNOPTIC FRONTAL BOUNDARY FOR END OF THE WORK WEEK. BOTH
THE GFS AND ECMWF SHOW THE FRONT PUSHING FURTHER SOUTH INTO NRN
OK...WHICH MAY LEAD TO DRIER AIR TRYING TO WORK INTO THE MOST OF
THE FORECAST AREA...ESPECIALLY CEN KS. CONSENSUS SUGGESTS LEAVING
SOME LOW POPS ACROSS MOST OF SRN KS FOR NOW...BUT COULD SEE CEN KS
REMOVED FROM THE POPS WITH LATER RUNS.

KETCHAM

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 632 AM CDT SUN AUG 4 2013

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO TRACK SLOWLY
EASTWARD ACROSS THE REGION FOR THIS MORNING AND COULD LINGER INTO
THE AFTERNOON HOURS OVER SOUTHEAST KANSAS. MEANWHILE LOW CLOUDS IN
CENTRAL KANSAS WILL GRADUALLY ERODE WITH CEILINGS LIFTING BY LUNCH
TIME. VFR CONDITIONS EXPECTED FOR THE AFTERNOON HOURS WITH
SOUTHEAST WINDS PREVAILING.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    85  72  95  73 /  70  30  20  20
HUTCHINSON      87  70  93  70 /  70  30  20  20
NEWTON          83  69  92  71 /  70  30  20  20
ELDORADO        83  71  92  72 /  70  40  20  20
WINFIELD-KWLD   87  73  96  73 /  80  30  20  20
RUSSELL         85  69  91  71 /  50  20  20  40
GREAT BEND      86  69  91  70 /  50  30  20  30
SALINA          82  70  91  72 /  70  40  20  40
MCPHERSON       85  70  93  71 /  70  30  20  30
COFFEYVILLE     82  73  93  74 /  70  60  20  20
CHANUTE         79  71  91  72 /  70  70  30  30
IOLA            79  71  90  72 /  70  70  30  30
PARSONS-KPPF    79  72  92  72 /  80  60  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR KSZ032-033-047>053-
067>072-083-092>096-098>100.

&&
Hazardous weather outlook, Aug 4, 10:16 AM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1016 AM CDT SUN AUG 4 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-051530-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1016 AM CDT SUN AUG 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS ARE EXPECTED TO
CONTINUE ACROSS THE REGION THROUGH MID DAY. THE MAIN RISK WILL
CONTINUE TO BE VERY HEAVY RAINFALL AND FLOODING. NUMEROUS FLASH
FLOOD AND FLOOD WARNINGS REMAIN IN EFFECT DUE THE HEAVY RAINFALL.
AS A RESULT...A FLOOD WATCH REMAINS IN EFFECT FOR MOST OF THE
REGION. PLEASE REFER TO LATEST FLOOD WATCH FOR ADDITIONAL DETAILS.

NUMEROUS FLOOD WARNINGS AND RIVER FLOOD WARNINGS REMAIN IN EFFECT
ACROSS THE REGION TODAY. PLEASE REFER TO THE LATEST FLOOD WARNING
STATEMENTS FOR MORE DETAILS ON THESE WARNINGS.

A SLIGHT CHANCE OF THUNDERSTORMS RETURN TO PORTIONS OF CENTRAL
KANSAS THIS EVENING. A FEW STRONG STORMS WITH GUSTY WINDS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FLOODING FROM RECENT HEAVY RAINFALL WILL STILL BE ONGOING. PLEASE
REFER TO THE LATEST FLOOD WARNING FOR MORE INFORMATION.

SOME STRONG STORMS WITH HEAVY RAINFALL AND GUSTY WINDS ARE
POSSIBLE MONDAY THROUGH THURSDAY.

HEAT INDICES WILL BE NEAR 100 ALONG THE OKLAHOMA BORDER EACH
AFTERNOON FROM MONDAY THROUGH WEDNESDAY...AND COULD EXCEED 105
DEGREES MONDAY ACROSS A GOOD PORTION OF SOUTH CENTRAL AND
SOUTHEAST KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COOK

In the hours before

Local storm report, Aug 4, 9:13 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
913 AM CDT SUN AUG 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       GREAT BEND              38.36N 98.81W
08/04/2013  M4.49 INCH       BARTON             KS   CO-OP OBSERVER

            24-HOUR RAINFALL.

&&

SMF
Local storm report, Aug 4, 9:31 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
931 AM CDT SUN AUG 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 AM     FLASH FLOOD      GREAT BEND              38.36N 98.81W
08/04/2013                   BARTON             KS   EMERGENCY MNGR

            ANTELOPE CREEK IS OUT OF ITS BANKS 3/4 MILE EAST OF US
            HIGHWAY 281 AND SE 20 ROAD INTERSECTION.

&&

COOK
Local storm report, Aug 4, 9:57 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
957 AM CDT SUN AUG 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     FLOOD            4 NW CLEARWATER         37.55N 97.55W
08/04/2013                   SEDGWICK           KS   NWS EMPLOYEE

            NUMEROUS RURAL AND COUNTY ROADS WATER COVERED ALONG
            NINNESCAH RIVER AND TRIBUTARIES UPSTREAM FROM CLEARWATER

&&

SMF
Local storm report, Aug 4, 9:58 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
958 AM CDT SUN AUG 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 AM     FLOOD            DOWNTOWN WICHITA        38.85N 98.59W
08/04/2013                   RUSSELL            KS   COUNTY OFFICIAL

            SEVERAL AREAS ACROSS THE COUNTY REMAIN FLOODED WITH ROADS
            CLOSED.

&&

COOK
Local storm report, Aug 4, 10:02 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1002 AM CDT SUN AUG 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 AM     FLOOD            4 SE SALINA             38.77N 97.57W
08/04/2013                   SALINE             KS   COUNTY OFFICIAL

            HOBBS CREEK ROAD CLOSED.

0927 AM     FLOOD            MCPHERSON               38.37N 97.66W
08/04/2013                   MCPHERSON          KS   COUNTY OFFICIAL

            SEVERAL ROADS STILL CLOSED ACROSS MCPHERSON COUNTY.

&&

COOK
Local storm report, Aug 4, 11:03 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1103 AM CDT SUN AUG 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 AM     FLASH FLOOD      5 SE LYONS              38.29N 98.14W
08/04/2013                   RICE               KS   EMERGENCY MNGR

            EVACUATIONS ALONG COW CREEK DUE TO RAPIDLY RISING WATER.

&&

COOK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 12:55 AM CDTAreal Flood WarningICTSedgwick15 hr
Aug 4, 1:00 AM CDTFlash Flood WarningICTHarvey, McPherson, Reno, Rice12 hr
Aug 4, 1:47 AM CDTAreal Flood WarningICTBarton, Ellsworth, Lincoln, Rice, Russell20 hr
Aug 4, 2:08 AM CDTAreal Flood WarningICTMcPherson, Saline8 hr
Aug 4, 2:32 AM CDTFlash Flood WarningICTBarton, Ellsworth, Rice, Russell5 hr
Aug 4, 2:45 AM CDTRiver Flood WarningICTMarion11 hr
Aug 4, 2:56 AM CDTRiver Flood WarningICTButler42 hr
Aug 4, 2:58 AM CDTRiver Flood WarningICTButler, Cowley25 hr
Aug 4, 3:01 AM CDTRiver Flood WarningICTHarvey, Reno5 days
Aug 4, 3:13 AM CDTRiver Flood WarningICTCowley13 days
Aug 4, 3:23 AM CDTRiver Flood WarningICTLabette, Neosho48 hr
Aug 4, 3:23 AM CDTRiver Flood WarningICTCherokee, Labette59 hr
Aug 4, 4:02 AM CDTSpecial Weather StatementICTReno43 min
Aug 4, 4:41 AM CDTFlash Flood WarningICTBarton, Rice9 hr
Aug 4, 5:32 AM CDTAreal Flood WarningICTAllen, Labette, Montgomery, Neosho, Wilson8 hr
Aug 4, 7:35 AM CDTRiver Flood WarningICTSaline43 hr
Aug 4, 8:09 AM CDTRiver Flood WarningICTReno19 hr
Aug 4, 8:09 AM CDTRiver Flood WarningICTRice72 hr
Aug 4, 8:36 AM CDTAreal Flood WarningICTKingman, Reno4 hr
Aug 4, 8:50 AM CDTRiver Flood WarningICTReno, Sedgwick19 hr
Aug 4, 8:50 AM CDTRiver Flood WarningICTSedgwick48 hr
Aug 4, 8:50 AM CDTRiver Flood WarningICTSedgwick, Sumner54 hr
Aug 4, 8:50 AM CDTRiver Flood WarningICTSumner7 days
Aug 4, 8:50 AM CDTRiver Flood WarningICTHarvey7 days
Aug 4, 8:50 AM CDTRiver Flood WarningICTSedgwick42 hr
Aug 4, 8:54 AM CDTAreal Flood WarningICTButler, Harvey8 hr
Aug 4, 9:47 AM CDTAreal Flood WarningICTMcPherson, Saline8 hr
Aug 4, 2:58 PM CDTAreal Flood WarningICTHarvey, McPherson, Reno, Rice6 hr
Aug 4, 4:57 PM CDTAreal Flood WarningICTButler17 hr

Nearby

Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.